When a person is diagnosed with cancer, their cancer-care team will recommend treatments to address the disease. These treatments may include radiation, chemotherapy, immunotherapy, targeted drug therapies, as well as targeted radiation therapies. Each of these may have side effects, some mild, some severe. The more common ones are hair loss, nausea, and tiredness, but vision can be affected too. In this blog post, we’re going to focus on how chemotherapy can affect vision and what to watch for.
Prior to starting treatment, it’s a good idea to have a comprehensive eye exam to establish a baseline. Your eye-care provider can then monitor your eyes throughout treatment (if needed) and be in position to help alleviate side effects, should they arise.
According to MD Anderson Cancer Center, potential side effects of chemotherapy on vision include:
- Dry eyes: Chemotherapy drugs can reduce the amount of tears produced by the eyes, leading to dryness, discomfort, and an increased risk of infection. There are over-the-counter eye drops that can help. If they don’t, then seek help with your eye-care doctor.
- Watery eyes: On the other end of the spectrum, your eyes may tear up if they become swollen because of the medications used during cancer treatment. A wet compress can help, but if the ducts become blocked, you’ll need to seek medical help with your eye-care provider. Blocked ducts can also be a sign of glaucoma, a serious medical condition.
- Blurry vision: Some chemotherapy drugs can cause blurred vision, making it difficult to see clearly or read small text. Blurry vision can be related to other conditions such as cataracts and glaucoma, so it’s important to get it checked out if it suddenly develops.
- Light sensitivity: Chemotherapy can make the eyes more sensitive to light, causing discomfort and difficulty seeing in bright environments. Sometimes, a condition called photophobia can develop where light can actually cause pain.
- Floaters: If floaters and flashes of light suddenly appear during treatment, consult with your cancer team and eye-care professional right away, as they could indicate a more serious problem.
- Cataracts: Long-term use of some chemotherapy drugs may increase the risk of developing cataracts, which can cause cloudiness or blurriness in the lens of the eye.
- Glaucoma: As mentioned above, swollen, watery eyes can be a sign that pressure is building up in the eyes and may be a sign of glaucoma. If left untreated, this condition can lead to vision loss.
It’s important to note that people are unique, and their response to cancer treatment varies. For some, they may have severe reactions to the medications/therapies being used. For others, side effects could be relatively mild and are more of a nuisance. Regardless, staying vigilant to how your body responds is key. Always keep your cancer care team informed of any vision changes you may have. The earlier the side effects are addressed, the better your quality of life will be.